Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2016, 3:03 PM CDT for 4 counties in Mississippi. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2016, 3:03 PM CDT (20:03 UTC)
- Expired
- Apr 29, 2016, 4:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 3:40 PM CDT | TSTM WND DMG | Wren, MS | TREES DOWN ACROSS ROADWAYS IN THE WREN AREA ALONG WITH THE BECKER AND QUINCY AREAS OF MONROE COUNTY... RECEIVED VIDEO OF WHAT APPEARED TO BE A WALL CLOUD IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
893
WUUS54 KMEG 292003
SVRMEG
MSC017-057-081-095-292100-
/O.NEW.KMEG.SV.W.0063.160429T2003Z-160429T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 400 PM CDT
* AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HOUSTON...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
AMORY...ABERDEEN...OKOLONA...SHANNON...SMITHVILLE...NEW WREN...
TREBLOC...PRAIRIE...NEW SALEM...NETTLETON...HATLEY...GATTMAN...
JACINTO...ATHENS...BECKER...MC CONDY...LEOTIS...WREN...SPLUNGE AND
PARHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS CHICKASAW COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3380 8872 3381 8872 3381 8891 3408 8890
3408 8883 3411 8882 3414 8868 3419 8819
3378 8825
TIME...MOT...LOC 2002Z 269DEG 33KT 3396 8890
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:59 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 29, 1:59 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 159 PM CDT FRI APR 29 2016 .DISCUSSION... MCS CONTINUES TO MOVE THROUGH THE MIDSOUTH THIS AFTERNOON. STORMS ON THE LEADING EDGE ARE BEGINNING TO INTENSIFY AS IT MOVES INTO AN MORE UNSTABLE AIR MASS. THE BACK EDGE OF THE COMPLEX WILL MOVE EAST OF THE MIDSOUTH BETWEEN 5-7 PM. EXPECT A LULL IN ACTIVITY FOR A FEW HOURS. HOWEVER WITH THE WARM FRONT REMAINING STRETCHED FROM PINE BLUFF ARKANSAS TO TUPELO MISSISSIPPI NEW DEVELOPMENT THAT IS BEGINNING TO POP UP OVER TEXAS AND OKLAHOMA WILL MOVE ALONG THE BOUNDARY THIS EVENING. THE CONVECTION WILL BEGIN TO PUSH INTO EAST ARKANSAS BETWEEN 10 PM AND MIDNIGHT. THE CONVECTION WILL SPREAD EAST OF THE MISSISSIPPI RIVER AROUND MIDNIGHT. WILL ISSUE A FLASH FLOOD WATCH FOR WESTERN AREAS TONIGHT. THE FRONT WILL BEGIN TO SLOWLY LIFT NORTHWARD BY SUNRISE AS IT DOES THE BULK OF THE CONVECTION SHOULD PUSH NORTH. BY MIDDAY SATURDAY EXPECT ONLY ISOLATED CONVECTION AROUND THE AREA. TEMPERATURES WILL WARM BACK INTO THE LOWER TO MID 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH. THIS WILL MAKE THE ATMOSPHERE UNSTABLE AS A COLD FRONT BEGINS TO PUSH INTO THE CWA. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT BY LATE AFTERNOON INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE. THE FRONT WILL STALL OUT SOMEWHERE BETWEEN NORTHEAST MISSISSIPPI AND CENTRAL MISSISSIPPI. THE GFS IS A LITTLE FURTHER SOUTH THAN THE NAM. A SFC LOW WILL DEVELOP ALONG THE FRONT AND MOVE NORTHEASTWARD BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS BACK INTO THE MIDSOUTH LATE SUNDAY NIGHT INTO MONDAY. BEST CHANCES FOR RAIN WILL OCCUR OVER NORTH MISSISSIPPI BUT IF THE NAM IS CORRECT THE ENTIRE MIDSOUTH COULD START OUT THE WEEK WET. WILL BUMP UP POPS FOR MONDAY FOR AT LEAST NORTH MISSISSIPPI. THE ECMWF AND GFS DIFFER ON HOW LONG IT WILL TAKE THE FRONT TO CLEAR THE MIDSOUTH. THE GFS IS QUICKER ON CLEARING BUT IT BRINGS AN UPPER LEVEL LOW INTO THE AREA ON TUESDAY CONTINUING RAIN CHANCES. FOR NOW WILL JUST GO FOR A BLEND FROM TUESDAY AND BEYOND. COOLER AND DRIER AIR WILL FILTER INTO THE AREA BY MIDWEEK. KRM && .AVIATION... A WARM FRONT LOCATED SOUTH OF THE REGION WILL LIFT NORTH DURING THIS PERIOD. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE MIDSOUTH ESPECIALLY ACROSS KJBR...MEM AND KMKL. EXPECT OCNL IFR VSBYS AND MVFR CIGS THIS AFTERNOON WITH MVFR CIGS BECOMING MORE WIDESPREAD THIS EVENING. SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF 30/09Z-30/12Z AS THE FRONT LIFTS NORTH AND CONDS TO IMPROVE BACK TO VFR. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 29, 4:22 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 422 AM CDT FRI APR 29 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301130- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 422 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE MIDSOUTH. THE GREATEST POTENTIAL FOR SEVERE STORMS IS EXPECTED TONIGHT ACROSS EAST CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI. DAMAGING THUNDERSTORM WIND AND HAIL LOOK TO BE THE MOST LIKELY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND WITH THE FOCUS SHIFTING MORE INTO NORTH MISSISSIPPI BY SUNDAY.DAMAGING THUNDERSTORM WIND AND HAIL LOOK TO BE THE MOST LIKELY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 1:00 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM FLASH FLOOD 6 NE MIDTOWN MEMPHIS 35.19N 89.91W
04/29/2016 SHELBY TN TRAINED SPOTTER
WATER CURB TO CURB AND SIX TO EIGHT INCHES DEEP AT WELLS
STATION ROAD AND RUSSWOOD. DAYTONA ROAD AND TRUMAN AVENUE
ALSO FLOODED.
&&
SJMSpecial weather statement, Apr 29, 1:05 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT FRI APR 29 2016
MSZ002-003-008-012>014-291845-
BENTON MS-TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS-UNION MS-
105 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CDT FOR...
BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
EAST CENTRAL PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 105 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR LAWS HILL...OR 12
MILES SOUTH OF HOLLY SPRINGS...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...SOUTHEASTERN TATE...LAFAYETTE...EAST CENTRAL
PANOLA...MARSHALL AND WESTERN UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3484 8968 3492 8905 3481 8905 3481 8909
3460 8909 3460 8904 3439 8904 3438 8924
3435 8925 3427 8973
TIME...MOT...LOC 1805Z 250DEG 44KT 3459 8948Special weather statement, Apr 29, 1:31 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT FRI APR 29 2016
MSZ020>022-291915-
TALLAHATCHIE MS-YALOBUSHA MS-CALHOUN MS-
131 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
WEST CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 131 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SCOBEY...OR 9 MILES
NORTHWEST OF GRENADA...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN TALLAHATCHIE...YALOBUSHA AND WEST CENTRAL
CALHOUN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3399 9016 3419 8962 3419 8951 3418 8951
3383 8950 3387 8951 3387 8977 3390 8977
3390 8992 3382 8993 3382 8998 3381 8998
3381 9013 3378 9014 3378 9015
TIME...MOT...LOC 1831Z 250DEG 44KT 3390 8988Special weather statement, Apr 29, 2:13 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI APR 29 2016
MSZ015-021>023-292000-
YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-PONTOTOC MS-
213 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
EAST CENTRAL YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 212 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BANNER...OR 15
MILES SOUTHEAST OF WATER VALLEY...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN EAST CENTRAL YALOBUSHA...CALHOUN...NORTHERN CHICKASAW AND
SOUTHERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3389 8951 3415 8952 3416 8944 3416 8925
3420 8925 3427 8883 3390 8882
TIME...MOT...LOC 1912Z 261DEG 30KT 3404 8941Local storm report, Apr 29, 2:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG BRUCE 33.99N 89.34W
04/29/2016 CALHOUN MS EMERGENCY MNGR
TREES DOWN ON HIGHWAY 9 NEAR BRUCE.
&&
SJMLocal storm report, Apr 29, 3:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 W BRUCE 33.99N 89.36W
04/29/2016 CALHOUN MS EMERGENCY MNGR
TREES DOWN NEAR HWY 330 AND 32
&&
JPMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:26 AM CDT | River Flood Warning | MEG | Quitman | 50 hr |
| Apr 29, 12:11 PM CDT | Special Weather Statement | MEG | DeSoto, Marshall, Panola, Tate | 49 min |
| Apr 29, 12:41 PM CDT | Special Weather Statement | MEG | Tallahatchie | 49 min |
| Apr 29, 12:47 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Apr 29, 1:05 PM CDT | Special Weather Statement | MEG | Benton, Lafayette, Marshall | 40 min |
| Apr 29, 1:20 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 40 min |
| Apr 29, 1:31 PM CDT | Special Weather Statement | MEG | Yalobusha | 44 min |
| Apr 29, 2:13 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw, Pontotoc | 47 min |
| Apr 29, 2:26 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw, Pontotoc | 49 min |
| Apr 29, 2:51 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Union | 3 hr |
| Apr 29, 3:26 PM CDT | Flash Flood Watch | MEG | Coahoma, DeSoto, Tunica | 19 hr |
| Apr 29, 3:31 PM CDT | Tornado Warning | MEG | Monroe | 44 min |
| Apr 29, 4:07 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.